Hail, Chatham
- When
- August 26, 3:30 PM EST to 3:31 PM EST
- Where
- Chatham County, 2.15 mi SSE of Fernwood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.070, -81.190
A trained spotter reported dime to penny size hail.
A stationary front was present over eastern Georgia during peak heating hours. An upper level trough began to round the southern periphery of a large longwave trough, thus forcing the front towards the East Coast during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A stationary front was present over eastern Georgia during peak heating hours. An upper level trough began to round the southern periphery of a large longwave trough, thus forcing the front towards the East Coast during the evening. As this occurred, a few thunderstorms developed and resulted in marginal hail and strong downbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 26, 2:47 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 347 PM EDT THU AUG 26 2010 .SYNOPSIS... A WEAK STATIONARY FRONT WILL DISSIPATE OVER THE AREA THROUGH TONIGHT. A BACKDOOR COLD FRONT WILL APPROACH FROM THE NORTH SATURDAY BEFORE STALLING ALONG OR JUST SOUTH OF THE AREA LATE THIS WEEKEND. HIGH PRESSURE WILL THEN CONTINUE TO BUILD FROM THE NORTH INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A WEAK FRONT REMAINS STALLED WEST TO EAST ACROSS THE FORECAST AREA WHILE A SUBTLE SURFACE WAVE CONTINUES TO SIT OFF THE SC COAST. THE GREATEST CONVECTIVE COVERAGE HAS BEEN IN SOUTHERN SC DUE TO THE SURFACE WAVE ENHANCING MOISTURE CONVERGENCE WITH THE SEABREEZE. THE RUC INDICATES A WEAK VORT MAX ACROSS EAST CENTRAL GA MOVING THROUGH THE FORECAST AREA EARLY THIS EVENING. WE HAVE YET TO SEE ANY NOTICEABLE CONVECTION AS A RESULT OF THIS FEATURE BUT IT MAY HELP TO ORGANIZE EXISTING CONVECTION THROUGH EARLY EVENING. MAINTAINED CHANCE POPS THROUGH MID EVENING...FOLLOWED BY A DIMINISHING TREND. WITH THE FRONT STALLED ACROSS THE AREA AND A WEAK LOW PERSISTING OFF THE COAST...SCATTERED CONVECTION IS POSSIBLE OVER THE COASTAL WATERS WITH A FEW SHOWERS POSSIBLE ALONG THE COAST AFTER MIDNIGHT. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... FRIDAY...A TROUGH OF LOW PRESSURE WILL BEGIN TO SHIFT OFF THE ATLANTIC SEABOARD AS A DEEP RIDGE OF HIGH PRESSURE OVER THE UPPER MIDWEST SHIFTS TOWARDS THE EASTERN UNITED STATES. AS THE TROUGH SHIFTS OFFSHORE...A WEAK H5 SHORTWAVE WILL GRADUALLY MAKE WAY THROUGH THE SOUTHEAST. SHOWER/THUNDERSTORM DEVELOPMENT SEEMS PROBABLE AS THIS FEATURE ENCOUNTERS A MODERATELY UNSTABLE ATMOSPHERE NEAR A REMNANT FRONT OVER SOUTHEAST GEORGIA FRIDAY EVENING. HAVE THEREFORE MAINTAINED ISOLATED SHOWERS/THUNDERSTORMS FRIDAY MORNING AND SCATTERED SHOWERS/THUNDERSTORMS OVER SOUTHEAST GEORGIA FRIDAY AFTERNOON/EVENING AS THE SHORTWAVE INTERACTS WITH CAPE VALUES BETWEEN 1000 TO 2000 J/KG AND PWATS OF 1.5 TO 2 INCHES NEAR THE VICINITY OF THE REMNANT FRONT. HIGH TEMPS WILL BE IN THE LOW 90S...UPPER 80S ALONG THE COAST. OVERNIGHT LOWS WILL BE AROUND 70...MID 70S ALONG THE COAST. SATURDAY AND SUNDAY...A RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE NORTHEAST THIS WEEKEND. AS THIS OCCURS...A BACKDOOR COLD FRONT WILL APPROACH THE FORECAST AREA FROM THE NORTH. THIS FRONT IS PROJECTED TO PUSH SOUTH OVER THE CAROLINAS SATURDAY NIGHT THROUGH SUNDAY MORNING...AND THEN STALL OVER SOUTHEAST GEORGIA OR JUST SOUTH OF OUR REGION SUNDAY AFTERNOON. OVERALL...HIGH TEMPS WILL BE A DEGREE OR TWO COOLER SATURDAY AND SUNDAY AS THIS FRONT SHIFTS THROUGH THE SOUTHEAST AND SFC WINDS BECOME NORTHEAST. HIGH TEMPS ARE EXPECTED TO BE IN THE UPPER 80S...OR AROUND 90 FOR INLAND GEORGIA ZONES. A SOLID 10 TO 15 MPH WIND FROM THE NORTHEAST IS ANTICIPATED AS THE PRESSURE GRADIENT ENHANCES OVER THE SOUTHEAST WHILE THE BACKDOOR COLD FRONT SHIFTS SOUTH...WHICH WILL LOWER TEMPS AS COOL DRY AIR ADVECTS OVER THE AREA DURING OVERNIGHT PERIODS. LOW TEMPS WILL BE IN THE MID 60S...LOW/MID 70S ALONG THE COAST. WIDESPREAD PRECIP ACTIVITY IS NOT ANTICIPATED WITH THIS FRONT AS MID AND UPPER LVL DRY AIR PERSIST OVER THE WEEKEND. HOWEVER...HAVE MAINTAINED ISOLATED SHOWERS/THUNDERSTORMS FOR EXTREME SOUTHEAST PORTIONS OF SOUTH CAROLINA AND SCATTERED SHOWERS/THUNDERSTORMS OVER SOUTHEAST GEORGIA SATURDAY WHILE PWATS AROUND 1.5 INCHES AND CAPE VALUES BETWEEN 500 TO 1000 J/KG REMAIN ALONG OR JUST SOUTH OF THE STALLING COLD FRONT. CHANCES OF PRECIP WILL BE FURTHER REDUCED SUNDAY AS INSTABILITY DECREASES WITH THE STALLING FRONT DRIFTING FURTHER SOUTH OVER EXTREME SOUTHEAST GEORGIA AND NORTHERN FLORIDA. HAVE ONLY MAINTAINED ISOLATED SHOWERS FOR SOUTHERN ZONES IN GEORGIA SUNDAY AFTERNOON CLOSER TO THE VICINITY OF THE STALLING FRONT. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE EXPANSIVE DEEP LAYERED RIDGE OVER THE EASTERN SEABOARD IS EXPECTED TO MAINTAIN BELOW CLIMO POPS OVER MUCH OF THE REGION WITH TEMPERATURES RUNNING JUST A BIT OVER CLIMO DESPITE SOME ONSHORE FLOW. THE MAIN QUESTION IS WHETHER ANY MOISTURE WILL BUCKLE N INTO S GEORGIA FROM THE SE AT ANY POINT INTO MID WEEK. SINCE MOST GUIDANCE IS IN AGREEMENT WITH THE PATTERN...WE MAINTAINED A GENERALLY DRY FORECAST. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SCATTERED CONVECTION WILL CONTINUE TO FIRE DURING THE AFTERNOON AS THE SEABREEZE MOVES INLAND AND A WEAK SHORTWAVE MOVES IN FROM THE WEST. MOISTURE CONVERGENCE AXIS CURRENTLY ACROSS SOUTHERN SC INDICATES THE BEST CHANCE FOR TSRA WILL BE AT CHS. WENT OUT ON A LIMB AND INCLUDED TWO HOURS OF TSRA IN A TEMPO GROUP AT CHS BASED ON THE AXIS OF CONVECTION JUST WEST OF THE FIELD. QUITE A BIT LESS ACTIVITY HAS DEVELOPED THUS FAR IN SOUTHEAST GA ALTHOUGH WE WILL MAINTAIN CB AT SAV DUE TO A SLIGHT RISK FOR STORMS. OVERNIGHT... WEAK NORTHEAST FLOW AND FAIRLY MOIST LOW LEVELS WILL FAVOR MVFR FOG AT BOTH SITES. EXTENDED AVIATION OUTLOOK...BRIEF MVFR CIGS/VSBYS ARE POSSIBLE DURING ISOLATED THUNDERSTORMS FRIDAY AFTERNOON AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. BRIEF MVFR CIGS/VSBYS REMAIN POSSIBLE OVER THE SAV TERMINAL AS ISOLATED SHOWERS/THUNDERSTORMS DEVELOP ALONG A BACKDOOR COLD FRONT SATURDAY EVENING. VFR CONDITIONS WILL THEN PREVAIL AS DRY HIGH PRESSURE SETTLES OVER THE REGION INTO EARLY NEXT WEEK. && .MARINE... A WEAK PRESSURE PATTERN WILL PERSIST THROUGH TONIGHT AS A FRONT REMAINS STALLED NEAR THE WATERS. NE FLOW AROUND 10 KT WILL PERSIST OVER THE SC WATERS WHILE A WEAK ESE FLOW EXPECTED ACROSS THE GA WATERS. CONDITIONS WILL REMAIN BELOW SCA CRITERIA FRIDAY BEFORE A MAJOR CHANGE IN THE FORECAST OCCURS THAT WILL RAPIDLY DETERIORATE MARINE CONDITIONS THIS WEEKEND. A BACKDOOR COLD FRONT WILL APPROACH THE WATERS FROM THE NORTH AS A WEDGE OF HIGH PRESSURE DEVELOPS OVER THE NORTHEASTERN UNITED STATES. AS THIS BACKDOOR FRONT SHIFTS THROUGH THE WATERS SATURDAY...AN ENHANCED PRESSURE GRADIENT WILL SIGNIFICANTLY INCREASE NORTHEAST WINDS SATURDAY NIGHT THROUGH SUNDAY. IN ADDITION TO A PERSISTENT NORTHEAST/EAST FLOW...SWELL FROM DISTANT HURRICANE DANIELLE WILL HAVE A INCREASING IMPACT OVER ALL COASTAL WATERS. SCA CONDITIONS APPEAR LIKELY FROM SATURDAY AFTERNOON THROUGH SUNDAY AS SFC WINDS APPROACH 20 TO 25 KNOTS AND SEAS CONTINUE TO BUILD FROM 3 TO 5 FEET UP TO 7 TO 10 FEET. HIGHEST WINDS/SEAS WILL BE BEYOND 20 NM FROM THE SOUTH CAROLINA AND GEORGIA COASTS...BUT 7 FEET SEAS ARE PROBABLE FOR WATERS JUST WITHIN 20 NM OF THE COAST. CONDITIONS WILL BEGIN TO IMPROVE BY MONDAY MORNING AS THE ENHANCED PRESSURE GRADIENT ALONG THE STALLING BACKDOOR FRONT SHIFTS SOUTH OF OUR WATERS. SWELL HOWEVER...SHOULD STILL BE SUFFICIENT ENOUGH TO PRODUCE SEAS OVER 6 FT FOR OUTER GEORGIA WATERS...THUS SCA/S MAY BE ONGOING THROUGH EARLY NEXT WEEK FOR WATERS BEYOND 20 NM. RIP CURRENTS...THE COMBINATION OF THE STRONGER ONSHORE WINDS DEVELOPING BY SATURDAY AND AN INCREASE IN SWELLS AS A RESULT OF THE COMBINATION OF PERSISTENT ONSHORE WINDS AND DISTANT HURRICANE DANIELLE WILL LEAD TO AN ENHANCED RISK OF RIP CURRENTS AT THE BEACHES THIS WEEKEND. WILL CONTINUE HIGHLIGHTING THIS RISK WITH MENTION IN THE HAZARDOUS WEATHER OUTLOOK /HWO/. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JRL/DPB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 335 AM EDT THU AUG 26 2010 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-270900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-TIDAL BERKELEY- 335 AM EDT THU AUG 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-270900- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 335 AM EDT THU AUG 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RIP CURRENTS...THE COMBINATION OF MODERATE TO STRONG ONSHORE WINDS AND BUILDING SWELLS GENERATED BY HURRICANE DANIELLE WILL RESULT IN AN ENHANCED RISK OF RIP CURRENTS AT AREA BEACHES BEGINNING THIS UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 227 PM EDT THU AUG 26 2010 GAZ101-SCZ047-261900- EFFINGHAM-INLAND JASPER- 227 PM EDT THU AUG 26 2010 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER COUNTIES THROUGH 300 PM EDT... AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR BERRYVILLE...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... CLYO...EBENEZER...STILLWELL...SWITZERLAND...TARBORO AND TILLMAN... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... PENNY SIZE HAIL... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. && LAT...LON 3264 8106 3238 8096 3233 8132 3250 8139 TIME...MOT...LOC 1827Z 251DEG 5KT 3244 8125
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT THU AUG 26 2010
SCZ048-051-262045-
BEAUFORT-COASTAL JASPER-
355 PM EDT THU AUG 26 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES THROUGH 445 PM EDT...
AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CAT ISLAND...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEAUFORT...BLUFFTON...CALAWASSIE ISLAND...FOLLY FIELD...FOREST
BEACH...FRIPP ISLAND...HILTON HEAD AIRPORT...HILTON HEAD ISLAND...
LADYS ISLAND...LEMON ISLAND...PARRIS ISLAND...PORT ROYAL AND ROSE
HILL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3223 8078 3220 8081 3213 8083 3212 8084
3235 8094 3247 8063 3240 8049 3237 8050
3238 8047 3236 8043 3233 8045 3235 8048
3233 8045 3231 8045 3227 8058 3228 8058
3214 8073 3210 8082
TIME...MOT...LOC 1955Z 336DEG 8KT 3236 8066SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT THU AUG 26 2010
GAZ118-119-262115-
COASTAL CHATHAM-INLAND CHATHAM-
421 PM EDT THU AUG 26 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY
THROUGH 515 PM EDT...
AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LIBERTY CITY...MOVING SOUTHWEST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURROUGHS...GARDEN CITY...I-16/I-95 INTERCHANGE...ISLE OF HOPE...
POOLER...PORT WENTWORTH...SANDFLY...SAVANNAH AIRPORT...SAVANNAH...
THUNDERBOLT...VERNONBURG...WHITE BLUFF AND WINDSOR FOREST...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3188 8113 3189 8110 3191 8114 3189 8114
3192 8122 3203 8133 3218 8120 3203 8101
3201 8100 3201 8102 3200 8101 3191 8107
3190 8110 3188 8109 3187 8111
TIME...MOT...LOC 2021Z 026DEG 5KT 3205 8115The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported dime to penny size hail.
The public reported a wooden fence and several large limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252407, 252412.